Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Antibiotic caused Ds's teeth to go yellow?!

(10 Posts)
skydancer1 Thu 28-Jan-10 00:07:03

My 3 year old Ds had an ear infection and was prescribed Augmentin Oral suspension - a form of Amoxicillin to take for one week. I gave him the full course. A few days after he'd finished the course I noticed that his teeth had brown, yellow and white discolouration/stains. I think the drug must have caused it as I cant see any other cause and they all looked stained suddenly . He has always had beautiful pearly white teeth until now and I have done my best to regularly brush them twice daily. So I am quite dismayed! The thing is I have never heard of this reaction before and it is not on the list of possible adverse reactions on the medicine info. Can anyone enlighten me please or tell of similar experiences? Will it effect his adult teeth later too? Is it possible to get the teeth back to how they were? Thanks.

jasper Thu 28-Jan-10 00:09:42

I am a dentist. I don't know what caused this but it was NOT
the antibiotics

Take him to the dentist. it may well just be surface stains that can be polished off.
Good luck

skydancer1 Thu 28-Jan-10 00:31:16

Thanks jasper. Ds was also taking ibuprofen supsension for three days of that ear infection and that stuff is rather a lurid orange colour so maybe it was that - or something else - then. I will take him to the dentist and hopefully the teeth will polish up and nothing serious then!

GothDetective Thu 28-Jan-10 00:44:37

DD's best friend has yellowish mottled front teeth and took a lot of oral antibiotics for UTIs as a toddler. Her mum says she was told the mottling was caused by the antibiotics. Not sure who told her.

Bucharest Thu 28-Jan-10 08:34:23

<slight hijack, question for Jasper> Is there no way antibiotics cause tooth damage? I have 2 front crowns and my dentist reckoned the enamel wore away (it literally peeled off in strips over the course of a couple of years) because I had been on antibiotics for almost 2 years non-stop while waiting for an operation.

My other teeth are in fine fettle, it was just the front 2.

rabbitstew Thu 28-Jan-10 10:36:14

I can answer this one! This happened to my ds1 after several months of taking, amongst others, amoxicillin, for recurrent UTIs. The dentist told us that it was simply caused by the antibiotic upsetting the normal bacterial flora in his mouth, allowing the tooth-staining variety to predominate. All he needed was a quick polish and the staining completely disappeared, and his adult teeth are now also coming through a beautiful, uniform colour. So in other words, nothing to worry about (although probably a bit unusual it happened after only one week!). I think it is mainly (or only???) the tetracycline antibiotics that are known to affect the appearance of (subsequent adult) teeth in children, which is why they don't get prescribed for young children in the first place. Amoxicillin has been used for donkeys years on children apparently quite safely.

skydancer1 Thu 28-Jan-10 16:07:08

Quick reply - thanks all and rabbitstew - so good to read your post as reassures me! have just made an appointment with a dentist today. Difficult as a live in Spain and didn't even have a dentist here.

jasper Fri 29-Jan-10 00:15:04

The only antibiotic that causes staining/mottling of the actual tooth (ie not just the surface) is tetracycline.

If taken systemically when the teeth are forming , either by the child or in late pregnancy it can cause mild to severe irreversible staining of the whole tooth.

Eggshells123 Sat 05-Apr-14 01:35:32

My daughters (1&3) just finished a course of amoxilyn. Both had beautiful white teeth, which have turned yellow. I am freaking out!!!

jimjam14 Thu 30-Apr-15 11:40:56

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now